Welcome guest, is this your first visit? Click the "Create Account" button now to join.

To disable ads, please log-in.

Shop at TeamEstrogen.com for women's cycling apparel.

Results 1 to 10 of 10
  1. #1
    Join Date
    Sep 2007
    Location
    Upstate of SC
    Posts
    197

    "Novocaine" reaction????

    To disable ads, please log-in.

    I'm not sure what local anesthetic is the active ingredient in what dentists all seem to call "novocaine."

    I had some type of adverse reaction to "novocaine" at my dentist's office yesterday.

    Besides tremors and a racing heartbeat, I had a smothering sensation.

    But the thing that really scared me was that I suddenly started to see double and could not--in spite of trying very hard--bring my eyes into focus. They felt like they were diverging, as though one was looking to the right and the other was looking to the left.

    This occured during a computer-pump infusion of local anesthetic.

    I'm normally not anxious during dental procedures. From now on, I will be!! I felt that my dentist handled it badly.

    Are cold wet cloths and smelling salts used routinely in a modern dental practice to revive patients?

    I heard the dentist mutter "must've gone IV" but later he said, no, that it "diffused into a blood vessel." He also said that it was the epinephrine in the local and not the local itself that did this.

    I could understand the local causing me not to be able to control and thus focus the eye on the side receiving the infusion, thus resulting in double vision. I cannot understand epinephrine doing this.

    I am an asthmatic and sometimes have to get epi in the ER. I know what it feels like in much larger doses than dentists use and that it doesn't cause my eyes to do this. The racing heart, yes. The jitteriness, hand tremors, yes.

    My dentist also told me that in the future, I should warn a physician before receiving a local anesthetic because epinephrine is present in their locals in larger concentrations than in dental locals.

    Does anyone here have experience with local anesthetics causing adverse reactions in people? Do you think it was really the epinephrine or it was the whateveracaine that did this?

    I know I want to find another dentist, preferrably once who uses nitrous oxide.
    Last edited by SlowButSteady; 11-08-2007 at 02:21 PM.
    Cycling is the new running.

    Visit my blog: http://www.riverofmuscadinespublishing.com/

  2. #2
    Join Date
    Apr 2007
    Location
    Limbo
    Posts
    8,783
    That sounds like an epi reaction to me, I've had that happen once. It's quite frightening.

    Nitrous oxide is fun though. The first time I had that administered I was of course unfamiliar with the effects. left alone in the room for a moment my mind started to wander and I must have thought of something absolutely hilarious because the next thing you know I'm laughing very loud and so hard I had tears in my eyes
    2008 Trek FX 7.2/Terry Cite X
    2009 Jamis Aurora/Brooks B-68
    2010 Trek FX 7.6 WSD/stock bontrager

  3. #3
    Join Date
    Jul 2006
    Location
    MD suburb of Washington, DC
    Posts
    1,832
    Quote Originally Posted by zencentury View Post
    Nitrous oxide is fun though.
    Not fun for everyone.

    Nitrous oxide makes me paranoid. My dentist gave it to me once, and I wanted to jump out of the window--five stories up--until I pulled the gizmo out of my nose. I had the same paranoid reaction when I dove to 140 feet one time, and got nitrogen narcosis (too much nitrogen in your blood.) I'll never have nitrous at the dentist again (or dive deeper than 100 feet.)

    Sorry, no info on the novocaine reaction, but it sounds scary.

  4. #4
    Join Date
    Sep 2006
    Location
    Orygun
    Posts
    1,197
    It sounds from your description that it went into a vessel, not the nerve or soft tissue. That means it raced through your entire body. IV (intraveneous) and into a blood vessel is one and the same. I've heard of this happening although, it's not a common thing.

    Here are some links about this very thing. http://en.allexperts.com/q/Dentistry...-Novacaine.htm
    http://www.medhelp.org/forums/neuro/archive/1569.html
    http://www.netwellness.org/question.cfm/37014.htm

    Your dentist sounds like he was trying to cover his arse on a mistake. Not a major mistake, but still he should have come completely clean with you on this.
    Last edited by Xrayted; 11-08-2007 at 04:52 PM.
    Oh, that's gonna bruise...
    Only the suppressed word is dangerous. ~Ludwig Börne

  5. #5
    Join Date
    Jul 2003
    Location
    Traveling Nomad
    Posts
    6,664
    Wow, I am glad I didn't read this before my dental appointment on Tuesday. I am dental phobic and don't need any more reason to be scared! I had to have eight novacaine shots to get fully numb in my right upper mouth, where I was getting two crowns. Had no reaction whatsoever (other than severe anxiety and sweating until I was fully numb). I've had a lot of dental work over the years and have never had any bad reaction to novacaine. Lucky me.

    Emily
    Emily

    2011 Jamis Dakar XC "Toto" - Selle Italia Ldy Gel Flow
    2007 Trek Pilot 5.0 WSD "Gloria" - Selle Italia Diva Gel Flow
    2004 Bike Friday Petite Pocket Crusoe - Selle Italia Diva Gel Flow

  6. #6
    Join Date
    May 2006
    Posts
    225
    The funny thing about allergies is that you can not have a reaction one day, then have one the next to the same thing. I seem to be the queen of drug allergies. The contrast used for an MRI, the one that 1 in 1 billion people are allergic to, yes, I am. Typically, it is the epi that causes the reactions. There is nonepi options. I would tell the next dentist about what happened, and I would change dentist. Not that this guy is neccessarily bad, but that you have lost your trust in him.

  7. #7
    Join Date
    Jun 2006
    Location
    Suburb of ATL
    Posts
    132
    I have had a similar bad reaction to novacaine but without the weird vision. I've heard that dentists have novacaine that does not contain the epi and I plan to ask next time!

  8. #8
    Join Date
    Oct 2005
    Posts
    2,309
    I have always had an odd reaction to novocaine. I think the problem is it takes a ton of it to do the job, and then my body crashes and burns. I get all loopy- kinda like I'm drunk. Whenever I have a procedure done I always have to make plans for a ride home. Odd I know, but then again I .... am....

    Tho I've never had a reaction as severe as yours. Eeeeks!
    The worst thing that ever happened to me was my jaw did some odd locking thing right in the middle of a touchy root canal. The doc had to close it up real quick and get me to a TMJ specialist. I looked like one of those paintings where the guys head is "melting" (Muench I think???). My jaw was all out of whack. The scariest thing was watching the oral surgeons reaction. He kind of freaked out. But in the end it cured itself. Personally I think one of the shots went into a muscle and it locked it up- or when into spasm or something. ???
    Scary indeed...

  9. #9
    Join Date
    Nov 2006
    Location
    Walnut Creek, CA
    Posts
    44
    I'm a dentist, so I will start out by saying that we don't use "novacaine" anymore. We have at our disposal an assortment of very safe local anesthetics with varying amounts of epinephrine or not...The epinephrine (adrenaline) is what caused your reaction. We use the same locals that physicians use. The epinephrine helps make the anesthesia more profound.
    Informed consent is something that should always be given as this is a not uncommon, though unpleasant, reaction. Some people even hate the idea of being numb so much, they do without anesthesia. (I don't recommend it). I think that your reaction most likely was associated with the pump as injections should always be given with aspiration (that way you know if you are in a blood vessel).
    I have had reactions to the epinephrine myself, so I know how scary it can be.
    As to the jaw problem mentioned....it would be helpful to have a bite block. That way you close down on the bite block instead of opening your jaw and holding it there. Much more comfortable and less possibility of jaw problems.

  10. #10
    Join Date
    Sep 2006
    Location
    Oslo, Norway
    Posts
    4,083
    What whippetgirl said makes sense. I had some dental work done over a period of time by a student at the dental "college", supervised by his professor of course (and gawped at by tons of other students, but that's part of the game), and anyway - to begin with I was pretty tense and disliked getting the anesthetic, but after a while I got pretty relaxed about it.

    That's when I noticed that sometimes I'd react as if I'd been really scared - jittery, heart racing, "weak" elbows and knees - even though I felt mentally fine. I mentioned it, and when I was told that there was adrenaline in the anesthetic (helps reduce bleeding, I believe he said) it all fell into place. I get the exact same "rush" when I almost slip on my bike, for example See, even got this bike-related.

    I've never had the eyesight problem, though, and I can imagine it must be quite scary.
    Winter riding is much less about badassery and much more about bundle-uppery. - malkin

    1995 Kona Cinder Cone commuterFrankenbike/Selle Italia SLR Lady Gel Flow
    2008 white Nakamura Summit Custom mtb/Terry Falcon X
    2000 Schwinn Fastback Comp road bike/Specialized Jett

 

 

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •